Now more than ever, patients young and old are giving pause before automatically taking prescription medication. The sky isn't falling, but we are big consumers. Acne medications alone treat 50 million people. With the current wrath of unwarranted, serious adverse events being reported, including death, I had to share what I’ve learned.
We all know that Antibiotics over the years have saved countless lives treating minor and major infections, preventing and/or curing them. What was once, a “medical miracle cure”, became commonplace, overused, inappropriately prescribed, and taken improperly. Antibiotics, have led us all to ‘superbug’ concerns.Antibiotics that treat acne, have led my family and countless others to D.R.E.S.S. and changed life forever.
If you haven't heard of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome, you are not alone.
DRESS syndrome stands for Drug Reaction (or Rash) with Eosinophilia and Systemic Symptoms. The term was coined in a 1996 report in an attempt to simplify terminology for a syndrome recognized as early as 1959. DRESS is an immune-mediated reaction to a drug.Also known as drug-induced hypersensitivity syndrome (DHS).
D.R.E.S.S. symptoms occur 12 weeks after initiation of the prescribed drug and can occur after a dose increase or recur for several weeks after stopping the culprit drug.
Hypersensitivity reactions are unpredictable and not dose-dependent, usually occurring at normally tolerated doses.
In 2011, my healthy teenage daughter Hannah fought and lost a battle too big for anyone. Her diagnosis, Minocycline induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome: Myocarditis and Multiple Organ Failure.
Hannah’s heart failed while she was sitting in a doctor’s office. After forty-eight minutes of reviving her at the hospital next door, the team got a pulse and inserted an impella device. She was flown by medicopter to Cedars-Sinai Medical Center in Los Angeles. When she arrived at Cedars, she had no heart beat or pulse. It had ceased upon entering the helicopter. Hannah had fasciotomies, flaying open both her legs; two open heart surgeries; and the loss of all her major organs. She had a BiVAD artificial heart implanted and later removed due to her own heart’s striving for life. She endured hundreds of x-rays, scans, severe starvation, lost her colon and part of her pancreas. I could add more. Hannah was in and out of consciousness until she died 102 days later, two weeks after her seventeenth birthday.
In June 2010, after a multitude of adverse event reports, the FDA conducted and concluded its own investigation into the widely prescribed acne medication. The study found that Minocycline, could and did in fact cause DRESS, Black thyroid, severe lupus, and other autoimmune responses . At the time Hannah took the prescribed drug offered on her first and only appt, the warning of DRESS was not on the label. Now that it is, I’d like to introduce you to the drugs that commonly induce DRESS.
Phenobarbital, Carbamazepine, Phenytoin, Lamotrigine, Minocycline, Sulfonamides, Allopurinol, Modafiniland Dapsone.
Its about risk to benefit, for acne, death doesn't cut it.
What you see:
• Reaction suspected to be drug related.
• Acute skin rash.
• Fever about 38 degrees Celsius.
• Enlarged lymph nodes at two sites.
• Involvement of at least one internal organ.
• Blood count abnormalities such as low platelets, raised eosinophils or abnormal lymphocyte count.
What you may think:
D.R.E.S.S is underreported and misdiagnosed.
D.R.E.S.S is powered and hindered by the myth of rare.
To date, education and awareness remain at a true systemic disadvantage, even doctors seem to be in the dark about this potentially life threatening drug reaction, that begs looking under the skin.
Nancy Szakacsy M.S. LMFT
Author of Hannah Was Here: D.R.E.S.S. an alarm that must be heard.